Lessons from a case report
The authors of a case report called for an investigation into the possible relationship between non-ischemic dilated cardiomyopathy (NIDCM) and psoriasis after treating a man with the rare combination of diseases.
The case involved an active 58-year-old man with a history of psoriasis and untreated psoriatic arthritis (PsA) who presented with sudden shortness of breath in the emergency department, according to clinicians at a New Jersey hospital in The American Journal of Case Reports. The patient was eventually diagnosed with acute congestive heart failure secondary to NIDCM.
The patient responded well to diuretics and was placed on medical treatment as directed during his hospital stay and was subsequently treated with secukinumab (Cosentyx) for psoriasis. Three months later, her heart symptoms had improved and her psoriatic skin lesions were gone; repeated echocardiography showed improvement in his ejection fraction (EF).
Studies have shown that the prevalence of risk factors and cardiovascular disease is higher in patients with psoriasis, especially those with PSA. However, the authors said, reports are rare in patients with psoriasis of non-ischemic cardiomyopathy, especially dilated cardiomyopathy, which involves enlargement and weakening of the left ventricle. In the available literature, an association between psoriasis and NIDCM has been increasingly reported, with the incidence of DCM being 10 times higher in patients with psoriasis.
Authors urged clinicians of psoriasis patients to be aware of a higher risk of cardiovascular events, advise them on the importance of eliminating traditional risk factors for cardiovascular disease such as obesity and smoking , and institute early treatment with antipsoriasis agents to reduce heart disease and prevent death.
The patient entered the hospital with extensive skin psoriasis (over 50% of the body) with joint deformities of the hands and feet caused by PSA. Laboratory results were only remarkable for Natriuretic peptide type B (BNP) at 865 ph / mL (normal value 0-100 pg / mL). An EKG showed sinus tachycardia with left bundle branch block and a chest x-ray revealed acute bilateral pulmonary edema. The patient was placed under two-level positive pressure and received furosemide (Lasix) and a beta blocker (labetalol). An echocardiogram the next day showed severely reduced left ventricular systolic function with an ejection fraction (EF) of 21% to 25%, grade III (severe) diastolic dysfunction, and severe overall hypokinesis.
The treating physicians determined that interleukin-17 (IL-17) or IL-12/23 inhibitors, or a phosphodiesterase-4 inhibitor, were needed to treat psoriasis. Tumor necrosis factor inhibitors have been avoided due to heart disease and low EF. The patient responded well to diuretics; was placed on losartan (Cozaar), cavedilol (Coreg) and spironolactone; and discharged with a defibrillator.
A cardiac MRI at follow-up showed mild non-ischemic biventricular cardiomyopathy.
During a 2-week follow-up with a rheumatologist, the patient was placed on secukinumab, a monoclonal antibody that inhibits IL-17A, by injection at a dose of 300 mg per week for 5 weeks and once per month per week. the following.
A 3-month follow-up showed significant improvement in cardiac symptoms, with normal BNP levels, resolution of psoriatic skin lesions, and EF of 41% to 45% on repeat echocardiography.
Alfraji N, Douedi S, Alshami A et al. Non-ischemic dilated cardiomyopathy in long-term untreated psoriatic arthritis: a newly recognized association: a case report with mini-review. Am J Case Rep. Published online April 2, 2021. doi: 10.12659 / AJCR.930041